Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
doublehawk

Doxycycline and its effect on 'the pill'

Recommended Posts

I've read a bit of conflicting information regarding the effect of doxycycline on oral contraceptives...ie that it may not actually reduce the effectiveness of the pill.

I take Doxy & Yaz, my derm was aware that I was taking Yaz when he prescribed the Doxy, and did not offer any sort of advice re. using additional contraceptive measures. I assumed that it was the same as for other antibiotics, but I've read otherwise.

Does anyone know?

Cheers

Share this post


Link to post
Share on other sites

Hi,

Some antibacterials (like ampicillin and doxycycline) can reduce the effectiveness of combined oral contraceptive pills. They do this by impairing the ability of the normal bacteria in the intestines from recycling the estrogen part of the drug in the colon. (The metabolism of the estrogen involves enzymes in the liver and it is recycled in the intestines). Additional precautions should be taken while taking the antibiotic and for 7 days afterward. If those 7 days run beyond the end of a packet then the next packet should be taken without a break. However if the antibiotic course is longer than 3 weeks, as would be in treatment of acne, the bacteria in the gut develop resistance to the antibiotic and additional precautions become unnecessary (unless a new antibiotic is prescribed).

Therefore the doxycycline can initially affect the combined pill and extra precautions should be taken. But after you have been taking the doxycycline for 3 weeks extra precautions are no longer necessary (unless a new antibiotic is prescribed).

I have summarized this information from the BNF- which is the British Doctors prescribing guide.

Hope that helps!

Share this post


Link to post
Share on other sites

I suggest you don't take doxycycline and birth control as it could set you up for a horrible candida infection. If you don't have one yet and don't plan on taking a break from either medication, you should probably start at least taking vitamin c and/or probiotic capsules. Culturelle isn't too expensive and the strain is very good.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×